Home » Frequently asked Questions on Health » Do I need to continue drugs for my psychiatric problem?

Do I need to continue drugs for my psychiatric problem?

Q: Last year, I was diagnosed as being psychologically traumatised. I was also suffering from depression for a number of years. I went on Celexa and Seroquel for about a year, which treated my depression and I also took counselling. At first I had a hard time adjusting to Celexa. It kept me up all night, increased my depression and suicidal tendencies and made me feel tingling sensation in my body as well. However, Seroquel seemed to help balance Celexa and in combination they worked quite well. So I stuck with the treatment and after a few months I felt a lot better. My doctor had advised me to go off the medication when I started to feel better. So I went off the medication for about 3 months. I didn't decrease the dose but just went off it. I didn't experience any serious side effects or withdrawal symptoms except maybe for minor irritability. However, just recently my depression was triggered off by an increase in stress and I decided to go back on the medication. I took Celexa and Seroquel for two days and got tingling/warm sensation in my arms. Parts of my body sometimes feel numb and my depression and suicidal tendencies have also increased. It’s like I am experiencing the same things again, when I first started taking the drugs. Since they worked well for me the first time around, is it normal for these medications to cause side effects the second time? Will they work again? Please advise.

A:As with all other medicines, Celexa (Citalopram) also has side effects. However, most of them are mild to moderate and tend to go away as the body learns to tolerate them. This is the same for Seroquel. However, if the side effects persist (around 1-2 weeks) and are intolerable there can be a change in the anti-depressant/anti-psychotic to a different molecule. It is not uncommon to have similar side effects if the medicines are being tried after a long gap – in your case around 3 months. It is usually understood that if a particular medicine has been helpful in the past it is more likely to be helpful again for the similar symptom profile until and unless there are other intervening factors or other symptoms. As a rule, no medicines (including psychotropic drugs) should be taken without a prescription and the suitability for the/this medicine should be determined by the Psychiatrist rather than by self. Secondly, it is pertinent to note that psychotropic medications including celexa and seroquel, usually start demonstrating the beneficial effects within a couple to three weeks, but the side effects start immediately. Thus, right after starting the medication there is a lag time before the medications start acting and in this period there is a likelihood of increasing symptomatology, which is happening in your case. Maybe, what also helped you in the previous episode was the psychotherapy (counselling), which may be helpful and useful this time around too. However, I would strongly advise you to meet a psychiatrist as soon as possible for: determining the best medication for you depending on the symptom profile, and also with respect to the increasing suicidal ideation.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

Latest stories

Regional Cancer Centre Gets Clean Chit From Government-Appointed Panel

Wed, 20 Sep 2017 14:30:13 IST
Kerala Joint DME Sreekumari's team has given a clean-chit to the Regional Cancer Centre (RCC) with respect to the allegations that a 9-year-old girl patient who was admitted to the RCC, was given HIV-infected blood.

Swine Flu Explosion: 42 New Cases Reported In Mohali, Tips To Prevent It

Wed, 20 Sep 2017 13:30:42 IST
Mohali district reportedly sees increased number of cases of swine flu this year. So far, there have been 42 positive cases and five deaths of this deadly disease. Here's a list of tips to prevent it.

Angry With The Expensive Treatment, Patient Stabs The Doctor!

Wed, 20 Sep 2017 12:30:57 IST
When the doctor came in to examine him on Monday evening, the patient attacked the doctor in a fit of rage. It is being stated that the patient took this step because he was upset with the expensive treatment.

65 Year Old Zirakpur Man Dies Of Swine Flu

Wed, 20 Sep 2017 11:30:10 IST
A 65-year-old man, called Kirti Kumar died due to swine flu in Zirakpur, on Monday. This is the third swine-flu death in the Derabassi Subdivision within a period of one month.

Kerala AIDS Society Grants 'Clean Chit' To Regional Cancer Centre

Tue, 19 Sep 2017 15:30:10 IST
According to a report by the Kerala State AIDS Control Society, the blood given to a nine year-old girl during transfusion at Regional Cancer Centre (RCC) in Thiruvananthapuram was tested before the process, and HIV was not detected, but the same was detected at a later stage.